Drug Allergy

Prescription drugs have been through a rigorous process of testing to ensure safety, despite this, a minority of individuals will develop side-effects. Side- effects are termed “adverse drug reactions” by doctors and although the majority of adverse drug reactions are relatively minor and may even allow continuation with the drug, in some cases more severe symptoms can occur.

The majority of adverse drug reactions are predictable and affect susceptible patients e.g. gastric irritation with aspirin, or occur due to an interaction between two drugs, e.g. bleeding with warfarin when taken with some antibiotics. Adverse drug reactions account for approximately 6.5% of hospital admissions and  in up to 15% of patients prolong  the  hospital stay.

A smaller proportion of adverse drug reactions are due to drug allergy and in these cases the drug causes an unexpected reaction, which is not predictable in a particular individual. Typical symptoms include swelling of any part of the body, including the face, throat and tongue (angioedema), which may lead to difficulty in breathing, widespread itchy rash (urticaria), tight chest with wheeze and worsening of asthma or, in very severe cases, a drop in blood pressure leading to collapse or loss of consciousness. It is these cases of drug allergy that are investigated and managed in an NHS allergy department. Anyone who suffers such an allergic reaction should record details of the offending drug by keeping the original packaging, note down how much of the drug was taken, record as much detail about the reaction as possible, if appropriate, by taking photographs.
 
Typical cases of drug allergy presenting to an allergy department are as follows:

  • Patients who have experienced a severe allergic reaction during general anaesthesia.  All of these patients should be referred for further investigation.
  • Patients allergic to multiple antibiotics where it becomes difficult to find a suitable antibiotic to treat infection.
  • Allergy to a local anaesthetic, particularly at the dentist, where further dental work becomes difficult and sometimes leads to referral for general anaesthesia for relatively minor treatment.
  • Patients who have experienced a severe allergic reaction, for example asthma or angioedema after taking an anti-inflammatory, e.g. aspirin, ibuprofen and diclofenac, and now require an anti-inflammatory for control of chronic arthritis.
  • Patients on treatment for high blood pressure who develop recurrent episodes of swelling particularly of the tongue or inside the mouth.
  • Patients who have experienced severe allergic reactions after vaccination.

If the allergic reaction involves topically applied creams or ointments, or widespread peeling of the skin, it is more appropriate to be referred to a dermatology clinic.
 
Finally, it is important that all referrals for the investigation of drug allergy are made through the GP as he/she should have full details of previous allergic drug reactions. These details are essential before investigation can commence and the GP will also know of a suitable allergy clinic to which referral can be made.


 

Latest News Headlines

Doctor

Become a BSACI Member...

GPs, Nurses, Allergy Specialists, Dieticians, Generalists

Join BSACI to receive the regular BSACI Allergy Update, have online access to the monthly journal 'Clinical & Experimental Allergy’, download our popular guidelines and a discount to the BSACI Annual Meeting.

Join Now